Alert archive / Virginia / Special Weather Statements in 2021

Special Weather Statement, NWS Blacksburg, VA

July 25, 2021Bedford County, Virginia

NWS Blacksburg, VA issued this special weather statement at Jul 25, 2021, 5:36 PM EDT for Bedford County, Virginia. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 25, 2021, 5:36 PM EDT (21:36 UTC)
Expired
Jul 25, 2021, 6:00 PM EDT
In force
24 min
Issued by
NWS Blacksburg, VA

County Bedford County, VA

The radar

The Roanoke radar (KFCX), 63 km from the middle of the area, began a volume at 21:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 9.6 hours before the alert went out and 15 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2021-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2021-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 120 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
984 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
120 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

058 
WWUS81 KRNK 252136
SPSRNK

Special Weather Statement
National Weather Service BLACKSBURG VA
536 PM EDT Sun Jul 25 2021

VAZ033-034-252200-
Franklin-Bedford-
536 PM EDT Sun Jul 25 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN BEDFORD AND 
NORTHEASTERN FRANKLIN COUNTIES...

At 535 PM EDT, a strong thunderstorm was located over Moneta, moving
southeast at 10 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Moneta...
Huddleston...
Penhook...
Smith Mountain Lake State Park...
Northwest Smith Mountain Lake...
Goodview...
and North Shore.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3703 7952 3704 7953 3705 7955 3704 7955
      3704 7956 3703 7956 3704 7959 3701 7960
      3717 7977 3728 7968 3719 7938
TIME...MOT...LOC 2135Z 304DEG 10KT 3720 7966 

$$

BMG

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Jul 25, 1:48 PM EDT, 3 hours 48 minutes earlier.

Area forecast discussion, Jul 25, 1:48 PM EDT, 3 hours 48 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
148 PM EDT Sun Jul 25 2021

.SYNOPSIS...
Showers and thunderstorms will become more widespread as a cold
front passes over the Mid Atlantic during tonight into Monday.
This front will stall over the Southeast by the middle of this
week, while more disturbances pass over the Northeast.

&&

.NEAR TERM /THROUGH MONDAY/...
As of 100 PM EDT Sunday...

Showers and thunderstorms will increase during tonight into
Monday as a cold front passes overhead.

Instability and moisture is gradually increasing, and scattered
showers and thunderstorms are expected in the afternoon across
the mountains. Some of the high-resolution models indicate a
line of storms developing over the Piedmont by this evening. Any
strong storms could produce damaging winds and localized
flooding. Showers and thunderstorms may linger well into the
overnight hours before instability decreases due to loss of
heating and prevalent cloud cover. Patchy fog could also be an
issue by early Monday morning.

The cold front will cross overhead during Monday, which will
bring more widespread coverage of showers and thunderstorms.
Once again, the threats of localized flooding and damaging winds
will exist with any strong storms, but there may be more cloud
cover to dampen some of the instability. The front should exit
to the south across North Carolina by the evening, and some
locations across southeast West Virginia and the Alleghany
Highlands of Virginia may see skies clearing just before
sunset. High temperatures on Monday were nudged a little cooler
to account for the more widespread clouds and rain.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
As of 100 PM EDT Sunday...

A cold front moving across the area Monday should be in the
vicinity of the VA/NC border in the evening. On-going storms
likely across Southside VA and north-central NC piedmont. Models
are pushing the front further to the south towards the NC/SC
border Tuesday with a weak surface high entering the area from
the north. An upper level trough moving across the Ohio-
Tennessee Valleys Tuesday afternoon will bring some cumulus
clouds into the area with a few producing sprinkles.

On Wednesday, high pressure moves off the Mid Atlantic coast
while a surface trough develops over the south-central
Appalachians. As the upper level trough pivots over the region,
the surface trough will become a weak wave over eastern VA.
Convection may fire in the vicinity of this wave during the
afternoon.

Warmer than normal temperatures expected through the period.

&&

.LONG TERM /THURSDAY THROUGH SATURDAY/...
As of 115 PM EDT Sunday...

During this portion of the forecast, high pressure will be in
control of our weather pattern on Thursday, providing for a
mainly dry and warmer than average day. Some late day isolated
showers and storms will be possible over parts of southeast West
Virginia, the portion of our area nearest an approaching cold
front.

A cold front is expected to move through the area late Thursday
night into Friday. Look for increased coverage of showers and
storms, especially Friday afternoon when some of the guidance
indicates the front will be crossing the southern parts of the
area during the peak heating of the day.

Friday night into Saturday offers some questions in the
forecast as a lot will depend upon just how far south of the
region the cold front will progress. Most guidance offers
solutions that continue to show the front's influence as a focus
for convection across parts of the area into Saturday,
especially across western and southern parts of the area.

The same question of frontal position and influence on our
weather pattern will continue into Sunday. While guidance is
suggesting a position farther south than Saturday, most offer
solutions that are not far enough south for no influence.

Temperatures during this portion of the forecast are expected
to average close to five degrees above normal Thursday and
Friday, but closer to normal for Saturday and Sunday.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
As of 100 PM EDT Sunday...

Showers and thunderstorms will become more widespread this
afternoon and into Monday compared to the past few days as a
cold front arrives from the northwest. Locally heavy rain,
turbulence, and gusty winds are possible in any of the stronger
storms. IFR to maybe even LIFR conditions are likely overnight
for BLF, LWB, and BCB due to low clouds and fog. MVFR ceilings
and visibilities are also possible for ROA, LYH, and DAN, but
confidence is too low to mention in the TAFs at this time.

Some improvement should occur on Monday but only due to
increased mixing as the cold front arrives, which will trigger
more showers and thunderstorms. It will take until the afternoon
for skies to begin clearing toward BLF and LWB, while LYH and
DAN may not see the threat of showers and thunderstorms ending
until Monday evening.

Extended Aviation Discussion...

The cold front will continue southward into North Carolina on
Monday night, but the recent rainfall could trigger more IFR or
MVFR conditions due to low clouds and patchy fog. This front
will stall during Tuesday and Wednesday. VFR appears more likely
toward BLF and LWB, while DAN might see more clouds and shower
chances. Another cold front may arrive by late Thursday into
Friday to bring more notable showers and thunderstorms.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...PW
NEAR TERM...PW
SHORT TERM...RCS
LONG TERM...DS
AVIATION...PW
Hazardous weather outlook, Jul 25, 1:41 PM EDT, 3 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
141 PM EDT Sun Jul 25 2021

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-261745-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
141 PM EDT Sun Jul 25 2021

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...This afternoon and tonight.

Scattered showers and thunderstorms are expected this afternoon
through tonight. Any strong storms may produce localized flooding
and damaging winds.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Showers and thunderstorms are expected on Monday. Any strong storms
may produce localized flooding and damaging winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

PW

In the hours before

Special weather statement, Jul 25, 3:42 PM EDT, 1 hour 54 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
342 PM EDT Sun Jul 25 2021

NCZ004-005-252015-
Stokes-Rockingham-
342 PM EDT Sun Jul 25 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN STOKES AND WESTERN
ROCKINGHAM COUNTIES...

At 342 PM EDT, a strong thunderstorm was located near Dillard, or
near Mayodan, moving southeast at 15 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Wentworth...
Mayodan...
Madison...
Stoneville...
Pine Hall...
Intelligence...
and Dillard.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3640 8018 3644 8019 3653 8002 3643 7974
      3625 8000 3626 8004
TIME...MOT...LOC 1942Z 297DEG 15KT 3643 8005

BMG
Special weather statement, Jul 25, 5:36 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
536 PM EDT Sun Jul 25 2021

VAZ033-034-252200-
Franklin-Bedford-
536 PM EDT Sun Jul 25 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN BEDFORD AND
NORTHEASTERN FRANKLIN COUNTIES...

At 535 PM EDT, a strong thunderstorm was located over Moneta, moving
southeast at 10 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Moneta...
Huddleston...
Penhook...
Smith Mountain Lake State Park...
Northwest Smith Mountain Lake...
Goodview...
and North Shore.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3703 7952 3704 7953 3705 7955 3704 7955
      3704 7956 3703 7956 3704 7959 3701 7960
      3717 7977 3728 7968 3719 7938
TIME...MOT...LOC 2135Z 304DEG 10KT 3720 7966

BMG

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 9:14 PM EDTFlash Flood WarningRNKBuckingham4 hr
Jul 25, 6:33 PM EDTSpecial Weather StatementRNKAmherst27 min
Jul 25, 6:44 PM EDTSevere Thunderstorm WarningRNKAmherst, Appomattox, Campbell61 min
Jul 25, 7:09 PM EDTAreal Flood AdvisoryRNKAmherst2 hr
Jul 25, 7:12 PM EDTSpecial Weather StatementRNKBuckingham48 min
Jul 25, 7:45 PM EDTSpecial Weather StatementRNKCity of Lynchburg30 min
Jul 25, 7:57 PM EDTSevere Thunderstorm WarningRNKAmherst, Appomattox, Campbell28 min
Jul 24, 8:10 PM EDTSpecial Weather StatementRNKWilkes50 min
Jul 25, 3:42 PM EDTSpecial Weather StatementRNKRockingham33 min
Jul 25, 5:45 PM EDTSpecial Weather StatementRNKSurry30 min
Jul 25, 6:01 PM EDTSevere Thunderstorm WarningRNKSurry, Yadkin44 min

Nearby

Special Weather Statements in Virginia, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.